Minnesota, 2019

Damaging Winds in Minnesota, June 7 to 8, 2019

June 7 to 8, 2019 · NWS FGF · 3 events in 3 counties and zones

As a cold front moved into the Devils Lake region during the early evening of June 7th, thunderstorms broke out along the front. Although the front stalled, storms continued to form and dissipate as far east as the northern Red River Valley during the late evening and early morning hours of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As a cold front moved into the Devils Lake region during the early evening of June 7th, thunderstorms broke out along the front. Although the front stalled, storms continued to form and dissipate as far east as the northern Red River Valley during the late evening and early morning hours of the 8th. These storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 10:54 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 7, 10:54 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1154 PM CDT Fri Jun 7 2019

.UPDATE...
Issued at 1005 PM CDT Fri Jun 7 2019

Thunderstorm cluster moving northeast of Devils Lake basin with
isolated activity further southwest. Guidance still supports
potential for redevelopment though the evening, but next
round/period of better coverage later tonight as mid level
impulse over SD moves over our CWA within southwest flow.
Adjustments made to near term trends.

UPDATE Issued at 753 PM CDT Fri Jun 7 2019

Adjustments made to timing of PoPs/Wx to account for ongoing
activity and latest trends in CAMs. Also expired Wind Advisory at
00Z. While a few locations continue to gust 40-45mph overall
trend is toward decreasing gusts and this should continue as
mixing decreases.

UPDATE Issued at 446 PM CDT Fri Jun 7 2019

Expanded Wind Advisory to cover the rest of our ND counties
including Fargo as 45 mph winds are starting to be reported in
those areas. Still expect improvement by 7PM (00Z).

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 318 PM CDT Fri Jun 7 2019

Convection timing and strength will be the main challenge for the
period.

Elevated showers continue over our far northwestern counties close
to the surface trough, but the rest of the region remains windy
and hot this afternoon. With quite a bit of mixing, dew points are
mainly in the 50s and there have been some reports of blowing
dust. SPC mesoanalysis has some 1500-2000 J/kg of ML CAPE under
the cap, and approaching weak vorts coming up the southwesterly
flow will provide some upper support for storm development along
the surface trough axis this evening. There continues to be some
variation in the CAMs models on timing of convection developing in
the northwestern counties, but there seems to be some convergence
on the 23-01Z time frame. Deep layer bulk shear is not very
impressive until the upper ridge axis moves further east, but SPC
meso page has some effective shear around 25-30 kts across our
northern counties and better shear further west that will come in
later tonight. The SCCRAM has some 15-20 percent probabilities of
severe hail in the next 4 hours, and there is some good chances of
over 100 m2/s2 updraft helicities. Tornado threat does not seem
very high due to high bases expected for the thunderstorms. At
this point will continue to message hail threat over Devils Lake
Basin this evening, with some spreading into the northern RRV
later tonight.

CAMs have a weakening trend to convection after 06Z, with showers
lingering over at least the northern forecast area through tonight
and tomorrow morning. Another stronger shortwave will move up the
southwesterly flow tomorrow, with the surface trough and a cold
front moving into the RRV. Depending on what happens tonight,
there could be another round of thunderstorms developing along the
cold front tomorrow afternoon. Bulk shear is not very impressive
until the front passes and instability decreases, but there could
be enough overlap for some isolated severe potential. Temps
tomorrow will be very dependent on the front and when convection
fires. For now have mid 80s ahead of the boundary in our MN
counties but mid 60s in the Devils Lake Basin with the strong cold
air advection. Temps should drop into the 40s and 50s Saturday
night with some lingering showers and thunderstorms as the cold
front pushes the rest of the way through.

.LONG TERM...(Sunday through Friday)
Issued at 318 PM CDT Fri Jun 7 2019

Some rain and a few thunderstorms may continue into parts of Sunday
morning, but most of the day should be dryer as the cold front will
be well into eastern Minnesota by Sunday. With the passage of this
cold front temperatures on Sunday and for the next week will be
cooler with high temperatures generally in the 60s and 70s.

Dry start to the work week with surface high pressure leading to
dry, but continued cooler weather. By the middle of the work week a
shortwave is expected to move across the Northern Plains to bring us
our next chance for rain. Models have come into better agreement
with timing of Tuesday evening into Wednesday morning. The placement
and evolution of the surface low still differs between ECMWF, GFS,
and RDPS guidance. This difference also continues with instability
as the GFS for this period has over twice as much CAPE as the ECMWF.
This is continued from the overnight runs with the GFS around 1500
J/kg and the ECMWF around 500 to 750 J/kg. Regardless should
support chances for thunderstorms Tuesday into Wednesday, but the
possible strength of these thunderstorms remains uncertain.

After the midweek system surface high pressure returns on Friday
brining an end to the rain chances. Thursday also marks the beginning
of a warming trend with a return to above normal temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1151 PM CDT Fri Jun 7 2019

THunderstorm cluster tracking across northeast ND impacting KGFK
and may pass just northwest of KTVF as it moves into far northwest
MN. Isolated activity may begin to redevelop over the next few
hours in southeast ND before the next cluster of
showers/thunderstorms tracks from southwest ND across northeast
ND. Low level wind shear also impacting most TAF sites as low
level jet increases early in the TAF period. Coverage of
showers/storms should decrease Saturday morning, but then the
main system/front moves through the region Saturday afternoon with
increasing chances at all terminals and better potential for sub-
VFR conditions.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...JR
LONG TERM...NC
AVIATION...DJR
Hazardous weather outlook, Jun 7, 2:35 PM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
335 PM CDT Fri Jun 7 2019

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-080930-
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Western Walsh County-
335 PM CDT Fri Jun 7 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

South winds are expected to gust up to 45 mph this afternoon.
Scattered severe thunderstorms are possible over the Devils Lake
region into the northern Red River Valley from 6 pm to midnight.
Hail up to golfball size, wind gusts to 70 mph, and localized heavy
rain are possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday into Saturday night, isolated strong to severe
thunderstorms are possible along and east of the Red River Valley.
Hail up to 1 inch in diameter, wind gusts to 60 mph, and localized
heavy rain are possible with these storms. Thunderstorms are also
possible Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ039-049-
052-053-080930-
Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-
Richland-
335 PM CDT Fri Jun 7 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Strong wind gusts to 40 mph at times will be possible in portions of
southeastern North Dakota. The probability of widespread hazardous
weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday into Saturday night, isolated strong to severe
thunderstorms are possible along and east of the Red River Valley.
Hail up to 1 inch in diameter, wind gusts to 60 mph, and localized
heavy rain are possible with these storms. Thunderstorms are also
possible Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for tonight, but may be needed
tomorrow.

In the hours before

Local storm report, Jun 7, 8:37 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
937 PM CDT FRI JUN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     MOUNT CARMEL            48.94N 98.39W
06/07/2019                   CAVALIER           ND   LAW ENFORCEMENT

            TREE, 8 INCHES IN DIAMETER, DOWNED VICINITY OF MT. CARMEL
            RECREATION AREA.

&&

WBARRETT
Special weather statement, Jun 7, 9:03 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1003 PM CDT Fri Jun 7 2019

NDZ008-016-054-080400-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
1003 PM CDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALSH AND CENTRAL PEMBINA
COUNTIES UNTIL 1100 PM CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edinburg, or 23 miles west of Grafton, moving northeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Park River around 1010 PM CDT.
  Edinburg around 1015 PM CDT.
  Gardar around 1020 PM CDT.
  Crystal and Hoople around 1030 PM CDT.
  Hensel around 1040 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern North Dakota.

LAT...LON 4878 9715 4822 9785 4828 9813 4854 9795
      4855 9793 4858 9793 4900 9765 4900 9762
TIME...MOT...LOC 0303Z 215DEG 30KT 4842 9792

Knutsvig
Special weather statement, Jun 7, 9:39 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1039 PM CDT Fri Jun 7 2019

MNZ004-NDZ008-016-080445-
Kittson MN-Pembina ND-Eastern Walsh County ND-
1039 PM CDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR KITTSON...NORTHEASTERN WALSH AND
EASTERN PEMBINA COUNTIES UNTIL 1145 PM CDT...

At 1038 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn, or 9 miles north of Grafton, moving northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Herrick around 1040 PM CDT.
  Drayton around 1045 PM CDT.
  Robbin around 1050 PM CDT.
  Bowesmont around 1055 PM CDT.
  Mattson and Joliette around 1100 PM CDT.

Other locations impacted by this storm include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern North Dakota.

LAT...LON 4891 9641 4854 9710 4854 9716 4852 9715
      4852 9713 4835 9745 4873 9757 4900 9720
      4900 9641
TIME...MOT...LOC 0338Z 219DEG 42KT 4856 9739

Knutsvig
Special weather statement, Jun 7, 10:48 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1148 PM CDT Fri Jun 7 2019

MNZ004-005-080545-
Kittson MN-Roseau MN-
1148 PM CDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND
NORTHWESTERN ROSEAU COUNTIES UNTIL 1245 AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 40 miles northeast of Grafton, moving northeast at 35
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Caribou around 1220 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4895 9592 4864 9676 4888 9708 4900 9685
      4900 9597
TIME...MOT...LOC 0448Z 238DEG 29KT 4883 9678

Knutsvig
Special weather statement, Jun 7, 10:52 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1152 PM CDT Fri Jun 7 2019

MNZ004-007-NDZ008-016-054-080545-
Kittson MN-West Marshall MN-Pembina ND-Eastern Walsh County ND-
Western Walsh County ND-
1152 PM CDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHWESTERN KITTSON...CENTRAL WALSH AND SOUTHEASTERN PEMBINA
COUNTIES UNTIL 1245 AM CDT...

At 1152 PM CDT, Doppler radar was tracking a strong thunderstorm near
Park River, or 13 miles west of Grafton, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Mandt around 1155 PM CDT.
  Nash and Hoople around 1205 AM CDT.
  Auburn around 1215 AM CDT.
  St. Thomas around 1220 AM CDT.
  Cashel around 1225 AM CDT.

Other locations impacted by this storm include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4820 9777 4843 9806 4888 9708 4864 9674
TIME...MOT...LOC 0452Z 238DEG 29KT 4844 9769

Knutsvig
Special weather statement, Jun 7, 10:56 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1156 PM CDT Fri Jun 7 2019

MNZ004-007-NDZ016-027-080600-
Kittson MN-West Marshall MN-Eastern Walsh County ND-Grand Forks ND-
1156 PM CDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...SOUTHEASTERN
KITTSON...NORTH CENTRAL GRAND FORKS AND SOUTHEASTERN WALSH COUNTIES
UNTIL 100 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Woods, or 14 miles southeast of Grafton, moving northeast at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Big Woods around 1205 AM CDT.
  Argyle around 1230 AM CDT.
  Stephen around 1235 AM CDT.
  Florian around 1255 AM CDT.
  Englund and Karlstad around 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4879 9641 4843 9640 4817 9705 4817 9714
      4816 9714 4816 9712 4815 9713 4814 9713
      4804 9738 4829 9756
TIME...MOT...LOC 0456Z 235DEG 24KT 4827 9717

Knutsvig

The radar

The Fargo/Grand Forks radar (KMVX), 141 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kittson

When
June 7, 11:37 PM CST
Where
Kittson County, 0.46 mi W of Hallock Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
48.770, -96.940

The wind gust was measured by the Hallock AWOS.

Thunderstorm Wind, Marshall

When
June 7, 11:55 PM CST
Where
Marshall County, 4.15 mi N of Alvarado
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.260, -97.000

Several trees were blown down and a trampoline was wrapped around a tree.

Thunderstorm Wind, Polk

When
June 8, 12:01 AM CST
Where
Polk County, 5.26 mi WSW of Roan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.130, -96.860

The wind gust was measured by a NDSU NDAWN mesonet sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818005, 818006, 818007.